MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH V40(TM). FEMORAL HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH V40(TM). FEMORAL HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 6364-2-136
Medical Device Problem Codes Device Dislodged or Dislocated (2923); Naturally Worn (2988)
Health Effect - Clinical Codes Inflammation (1932); Pain (1994); Injury (2348); Reaction (2414)
Date of Event 05/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Device evaluated by manufacturer? not returned.
 
Event or Problem Description
Revision of exeter total hip replacement.Update 05/june/2019: as reported in how was issue noticed "patient presented to surgeon with pain in right hip.Rthr previous 5 years".Additional details provided by rep: "during the revision operation the reason was evident with metallosis.From my observation the femoral head was sitting loosely on the femoral component".
 
Additional Manufacturer Narrative
Correction: update to lot code.An event regarding a 'femoral head was sitting loosely on the femoral component' involving a metal head was reported.The event was not confirmed, however, a mar confirmed 'damage consistent with the strem trunnion and head taper interaction was observed on the inner taper of the head.' method & results: device evaluation and results: visual inspection: visual inspection was performed as part of the material analysis report (mar), dated 14 nov 2019.This inspection indicated: damage consistent with the strem trunnion and head taper interaction was observed on the inner taper of the head.Debris was observed on the taper of the head; this debris was collected on an sem stub for further analysis.Sem / xrf analysis: x-ray fluorescence spectroscopy was performed on the returned head and stem.Energy-dispersive spectroscopy (eds) was performed on the collected debris; the results are listed in table 1.Dimensional & functional inspection: not performed as the reported device was implanted and subsequently explanted.The device was returned damaged and in its current condition would not be an accurate reflection of its original manufactured condition.Material analysis: a material analysis has been performed.The report concluded: damage on the inner taper of the head was consistent with stem trunnion / taper interaction.Damage on the stem was consistent with the cement-mantle breakdown process.Damage consistent with the explantation process was observed on the stem trunnion.Xrf/eds showed the stem and head base alloys were consistent with their respective drawings and the debris from the head was consistent with an oxide, a corrosion product, biological material, and material transfer from the stem.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Clinician review: a review of the provided medical records by a clinical consultant stated the following comment: cannot confirm event, need additional information; primary op report, clinical and past medical history and surgical pathology.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: the investigation concluded that 'damage on the inner taper of the head was consistent with stem trunnion / taper interaction.'.
 
Event or Problem Description
Revision of exeter total hip replacement.Update 05/june/2019 wg: as reported in how was issue noticed "patient presented to surgeon with pain in right hip.Rthr previous 5 years".Additional details provided by rep: "during the revision operation the reason was evident with metalosis.From my observation the femoral head was sitting loosely on the femoral component".Update: "i believe that trunionosis was noted in the peri operative stage.".

Brand Name
V40(TM). FEMORAL HEAD
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8691370
Report Number0002249697-2019-02239
Device Sequence Number16557793
Product Code JDI
UDI-Device Identifier07613153122005
UDI-Public07613153122005
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2015
Device Catalogue Number6364-2-136
Device Lot Number33828701
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/28/2019
Initial Date Received by Manufacturer 05/16/2019
Supplement Date Received by Manufacturer11/14/2019
Initial Report FDA Received Date06/12/2019
Supplement Report FDA Received Date12/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age84 YR
Patient Weight85